Alert archive / California / Wind Advisories in 2013

Wind Advisory 48, NWS San Diego, CA

May 22, 2013Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this wind advisory at May 22, 2013, 2:17 AM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at May 22, 2013, 4:00 PM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 22, 2013, 2:17 AM PDT (09:17 UTC)
In effect from
May 22, 2013, 4:00 PM PDT
Expired
May 23, 2013, 2:00 AM PDT
In force
10 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 9.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2013-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2013-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2082 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

142 
WWUS76 KSGX 220917
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
217 AM PDT WED MAY 22 2013

...STRONG WINDS THROUGH AREAS OF THE MOUNTAINS AND DESERTS THIS
AFTERNOON AND TONIGHT...

.A LOW PRESSURE SYSTEM AND STRONG ONSHORE FLOW WILL PRODUCE STRONG
AND GUSTY WINDS MAINLY THROUGH MOUNTAIN PASSES AND INTO THE
ADJACENT DESERTS THIS AFTERNOON AND TONIGHT.

CAZ056-058-060>062-221715-
/O.NEW.KSGX.WI.Y.0048.130522T2300Z-130523T0900Z/
RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
217 AM PDT WED MAY 22 2013

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 2 AM PDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 2 AM
PDT THURSDAY. 

* WINDS...AREAS OF WESTERLY WINDS 20 TO 30 MPH WITH GUSTS TO 45
  MPH. ISOLATED GUSTS WILL TOP 50 MPH.

* TIMING...FROM 4 PM THIS AFTERNOON TO 2 AM THURSDAY.

* LOCATION...MOUNTAINS AND DESERTS...MAINLY THROUGH MOUNTAIN
  PASSES AND INTO THE ADJACENT DESERTS.

* VISIBILITIY...LOCALLY REDUCED BELOW 2 MILES IN BLOWING DUST.

* IMPACTS...DIFFICULTY IN DRIVING...ESPECIALLY FOR MOTORISTS WITH
  HIGH PROFILE VEHICLES.

* OUTLOOK...WINDS WILL DECREASE OVERNIGHT TONIGHT...BUT INCREASE
  AGAIN THURSDAY AFTERNOON AND CONTINUE THROUGH THE EVENING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MM
2 follow-up statements
380 
WWUS76 KSGX 221635
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
935 AM PDT WED MAY 22 2013

...STRONG WINDS THROUGH AREAS OF THE MOUNTAINS AND DESERTS THIS
AFTERNOON AND TONIGHT...

.A LOW PRESSURE SYSTEM AND STRONG ONSHORE FLOW WILL PRODUCE
STRONG AND GUSTY WINDS MAINLY THROUGH MOUNTAIN PASSES AND INTO
THE ADJACENT DESERTS THIS AFTERNOON AND TONIGHT.

CAZ056-058-060>062-230045-
/O.CON.KSGX.WI.Y.0048.130522T2300Z-130523T0900Z/
RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
935 AM PDT WED MAY 22 2013

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO
2 AM PDT THURSDAY...

* WINDS...AREAS OF WESTERLY WINDS 20 TO 30 MPH WITH GUSTS TO 45 
  MPH. ISOLATED GUSTS WILL TOP 50 MPH. 

* TIMING...FROM 4 PM THIS AFTERNOON TO 2 AM THURSDAY.

* LOCATION...MOUNTAINS AND DESERTS...MAINLY THROUGH MOUNTAIN 
  PASSES AND INTO THE ADJACENT DESERTS. 

* VISIBILITY...LOCALLY REDUCED BELOW 2 MILES IN BLOWING DUST.

* IMPACTS...DIFFICULTY IN DRIVING...ESPECIALLY FOR MOTORISTS 
  WITH HIGH PROFILE VEHICLES. 

* OUTLOOK...WINDS WILL DECREASE OVERNIGHT TONIGHT...BUT INCREASE 
  AGAIN THURSDAY AFTERNOON AND CONTINUE THROUGH THE EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

SMALL
322 
WWUS76 KSGX 222352
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
452 PM PDT WED MAY 22 2013

...STRONG WINDS THROUGH THE MOUNTAINS PASSES AND INTO THE DESERTS
TONIGHT...

CAZ056-058-060>062-230900-
/O.CON.KSGX.WI.Y.0048.000000T0000Z-130523T0900Z/
RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
452 PM PDT WED MAY 22 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT THURSDAY...

* WINDS...WESTERLY WINDS 20 TO 30 MPH WITH GUSTS TO 50 MPH.

* LOCATION...MOUNTAINS AND DESERTS...MAINLY THROUGH MOUNTAIN
  PASSES AND INTO THE ADJACENT DESERTS.

* VISIBILITY...LOCALLY REDUCED BELOW 2 MILES IN BLOWING DUST.

* IMPACTS...DIFFICULTY DRIVING...ESPECIALLY FOR MOTORISTS WITH
  HIGH PROFILE VEHICLES.

* OUTLOOK...WINDS WILL DECREASE TONIGHT...BUT INCREASE AGAIN
  THURSDAY AFTERNOON AND CONTINUE THROUGH THURSDAY EVENING.

* REPORTS...PEAK WINDS AT SELECTED SITES THROUGH 4 PM:
  VOLCAN MOUNTAIN.....44 MPH
  HESPERIA............44 MPH
  DESERT HOT SPRINGS..40 MPH
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MOEDE

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at May 21, 9:00 PM PDT, 5 hours 17 minutes earlier.

Area forecast discussion, May 21, 9:00 PM PDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 PM PDT TUE MAY 21 2013

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL DEEPEN ALONG THE WEST COAST THROUGH
THURSDAY...AND REMAIN IN PLACE THROUGH EARLY NEXT WEEK.  AS A
RESULT...MUCH COOLER CONDITIONS WILL DEVELOP...WITH TEMPERATURES
RANGING BETWEEN 5 AND 15 DEGREES BELOW NORMAL.  THE MARINE LAYER
WILL DEEPEN TOO...WITH MORE EXTENSIVE LOW CLOUDS AND FOG POSSIBLE
EACH NIGHT AS WELL AS SOME DRIZZLE POSSIBLE BY THURSDAY MORNING.
ONSHORE FLOW WILL ALSO INCREASE...WITH GUSTY WEST WINDS POSSIBLE
EACH AFTERNOON AND EVENING IN THE MOUNTAINS AND DESERTS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THE AFTERNOON NKX SOUNDING SHOWS A WEAK MARINE LAYER INVERSION AT
ABOUT 1400 FT WITH WEST WINDS ABV AND BLO. SFC PRESSURE GRADIENTS
ARE TRENDING STRONGER ONSHORE WITH +8.5 MB SAN-TPH...AND THE GUSTY
SW TO W WINDS CONTINUE IN THE MTNS AND DESERTS. AS EXPECTED...THE
STRONGEST WINDS ARE IN THE NRN COACHELLA VALLEY WITH GUSTS AS HIGH
AS 48 MPH AT FAVORED LOCATIONS. NO INDICATION OF A COASTAL EDDY SO
FAR...BUT ONE IS EXPECTED TO DEVELOP LATER TONIGHT. LOW CLOUDS ARE
ALREADY SPREADING INTO THE WESTERN VALLEYS OF SAN DIEGO COUNTY AND
WILL LIKELY REACH THE COASTAL SLOPES AND THE INLAND EMPIRE BY EARLY
WED MORNING AS THE EDDY HELPS TO DEEPEN THE MARINE LAYER.

THE LOW/TROUGH HAS ALREADY ESTABLISHED ITS POSITION OVER THE PAC NW
AND THE WEST COAST AND WILL STEADILY DEEPEN INTO THU. THIS WILL
BRING CONTINUED COOLING...A DEEPER MARINE LAYER WITH MORE EXTENSIVE
LOW CLOUDS DURING THE NIGHTS AND MORNINGS...AND STRONG ONSHORE FLOW
FOR GUSTY SW TO WEST WINDS IN THE MTNS AND DESERTS. THESE CONDITIONS
ARE EXPECTED TO PREVAIL THROUGH THE MIDDLE OF NEXT WEEK.

HIGH RESOLUTION MODELS REMAIN CONSISTENT IN SHOWING A CHANCE FOR
PATCHY DRIZZLE THU MORNING AS THE MARINE LAYER CLOUDS THICKEN. THE
ONSHORE FLOW WITH STRONGER WEST WINDS ALOFT WILL PEAK WED
NIGHT/THU...BRINGING STRONG AND GUSTY WINDS TO THE MTNS AND DESERTS.
GUSTS OF 45 MPH OR MORE WILL BE POSSIBLE IN FAVORED LOCATIONS AT
TIMES.

THROUGH THE MIDDLE OF NEXT WEEK...THE LOW/TROUGH WILL GO THROUGH
CYCLES OF WEAKENING AND STRENGTHENING AS REINFORCING SHORTWAVES MOVE
THROUGH THE MEAN CYCLONIC FLOW. THIS WILL RESULT IN SMALL DAY-TO-DAY
VARIATIONS IN TEMPERATURES...MARINE LAYER DEPTH AND THE INLAND
EXTENT OF THE NIGHT AND MORNING LOW CLOUDS. THE STRENGTH OF THE
ONSHORE FLOW WILL ALSO FLUCTUATE...BUT WE CAN EXPECT GUSTY WINDS IN
THE MTNS AND DESERTS MUCH OF THE TIME.

THE MOST SIGNIFICANT OF THESE SHORTWAVES SHOULD PASS NEXT TUE AND
COULD PRODUCE MINOR AMOUNTS OF PRECIP FROM THE MARINE LAYER
MOISTURE. HOWEVER...AT THIS TIME THE NUMERICAL MODELS ARE NOT
INDICATING PRECIP.

&&

.AVIATION...
220300Z...COAST/VALLEYS...STRATUS...WITH BASES AROUND 1200 FT MSL
AND TOPS NEAR 1700 FT MSL...WILL CONTINUE TO DEVELOP ALONG THE COAST
THIS EVENING...AND AROUND 30 SM INLAND BY MID WED MORNING. LOW
CLOUDS ARE FORECAST TO LIFT AROUND 500 FT OVERNIGHT DUE TO A
DEVELOPING COASTAL EDDY. VIS 3-5 SM BR WILL BE POSSIBLE OVERNIGHT IN
THE FAR INLAND VALLEYS WHERE STRATUS IS CLOSER TO THE SURFACE. LOW
CLOUDS WILL CLEAR TOWARDS THE COAST AROUND 17 UTC WED MORNING...AND
POSSIBLY HUG THE SHORE THROUGHOUT THE DAY. STRATUS WILL QUICKLY
DEVELOP INLAND FROM THE COAST AROUND 00 UTC WED EVENING.

MTNS/DESERTS...WESTERLY WIND GUSTS TO 40 KT WILL CONTINUE TO BE
POSSIBLE THROUGH EARLY WED MORNING ALONG MTN RIDGES AND ADJACENT
DESERT SLOPES. OTHERWISE...MOSTLY CLEAR WITH UNRESTRICTED VIS
THROUGH WED EVENING.

&&

.MARINE...
AN ENHANCED...LONG PERIOD SOUTHERLY SWELL WILL CONTINUE ELEVATED
SURF OF 3-5 FT ON SOUTHERLY FACING BEACHES. SURF WILL SLOWLY LOWER
THROUGH THURSDAY. A 6-8 FT SHORT-PERIOD NORTHWEST SWELL WILL MOVE
INTO THE OUTER COASTAL WATERS WEDNESDAY AND THURSDAY RESULTING IN
CHOPPY...ROUGH SEAS NEAR SAN CLEMENTE ISLAND AND ELEVATED SURF ALONG
EXPOSED WESTERLY FACING BEACHES.

SWELL AND SURF WILL GRADUALLY SUBSIDE THROUGH FRI...WITH DANGEROUS
RIP CURRENTS POSSIBLE THROUGHOUT THE WEEK.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY UNTIL 3 AM PDT WEDNESDAY FOR THE COACHELLA VALLEY.

PZ...NONE.

&&

PUBLIC...PG
AVIATION/MARINE...JJT
Hazardous weather outlook, May 21, 1:25 PM PDT, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
125 PM PDT TUE MAY 21 2013

CAZ042-043-048-050-055>058-060>062-221330-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-SAN
BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO
COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY
MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-SAN DIEGO COUNTY
MOUNTAINS-APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-SAN DIEGO
COUNTY DESERTS-
125 PM PDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GUSTY WEST WINDS WILL DEVELOP THROUGH AND BELOW THE BANNING PASS AND
AREAS NORTH OF INTERSTATE 10 IN THE COACHELLA VALLEY THIS EVENING.
BLOWING DUST AND SAND MAY BE POSSIBLE AS WELL...LOCALLY REDUCING
VISIBILITIES AT TIMES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GUSTY WEST WINDS WILL DEVELOP OVER THE MOUNTAINS AND DESERTS EACH
AFTERNOON AND EVENING...WITH THE POTENTIAL FOR WIND ADVISORIES AT
TIMES.  IN THE DESERTS...BLOWING DUST AND SAND MAY LOCALLY REDUCE
VISIBILITIES...MAKING FOR HAZARDOUS TRAVEL THROUGH THE DESERTS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

PALMER

Nearby

Wind Advisories in California, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.